Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Mobile, AL

May 11, 2003Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 11, 2003, 1:01 PM CDT for Choctaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 1:01 PM CDT (18:01 UTC)
Expired
May 11, 2003, 1:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS54 KMOB 111801
SVRMOB
ALC023-111845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
101 PM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 145 PM CDT

* AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF YANTLEY...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YANTLEY BY 110 PM CDT
  HALSELL BY 115 PM CDT
  INDIAN SPRINGS BY 130 PM CDT
  EDNA BY 135 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3242 8862 3224 8862 3222 8799 3245 8799

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:15 PM CDT, 46 minutes earlier.

Area forecast discussion, May 11, 12:15 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CDT SUN MAY 11 2003

HAD TO MAKE SOME MINOR UPDATES TO CURRENT ZONE PACKAGE. STRONG CAP
EARLIER THIS MORNING IS ERODING OVER INLAND AREAS...ESPECIALLY TO
THE NORTH AND NORTHWEST IN RESPONSE TO S/W APPROACHING FROM THE
WEST. CURRENT RADAR TRENDS SHOW A FEW SHOWERS FORMING IN THESE AREAS
ALSO. BELIEVE AS CAP CONTINUES TO ERODE AND SLIGHTLY COOLER AIR
ALOFT ADVECTS IN THE FROM WEST WILL LIKELY SEE SLIGHTLY BETTER
COVERAGE LATER THIS AFTERNOON. DID MENTION A FEW STORMS COULD BE
SEVERE ALSO MAINLY OVER NORTHERN SECTIONS OF THE CWFA.

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 11, 6:28 AM CDT, 6 hours 33 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
628 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES THROUGH THE REGION.  THE PRIMARY CONCERN WITH ANY
SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS AGAIN TODAY AT THE
BEACHES GIVEN PERSISTENT SOUTHERLY WINDS AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORKS AND EMERGENCY MANAGEMENT AGENCIES SHOULD STAY TUNED
FOR THE LATEST DEVELOPMENTS THIS AFTERNOON AND EVENING...IN CASE
ACTIVATION BECOMES NECESSARY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:25 PM CDTSevere Thunderstorm WarningMOBCovington50 min
May 11, 5:16 PM CDTSpecial Marine WarningMOB59 min
May 11, 6:15 PM CDTSpecial Marine WarningMOB105 min
May 11, 6:15 PM CDTSpecial Marine WarningMOB105 min
May 11, 6:34 PM CDTSpecial Marine WarningMOB116 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.